Illinois, 2014

Dense Fog in Illinois, December 14 to 15, 2014

December 14 to 15, 2014 · NWS DVN · 2 events in 2 counties and zones

Dense fog developed over much of eastern Iowa and northwest Illinois around midnight the morning of the 14th and lingered into the day. S.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Dense fog developed over much of eastern Iowa and northwest Illinois around midnight the morning of the 14th and lingered into the day. Atmospheric mixing driven by the sun caused the fog to lift during the day of the 14th in areas generally south of U.S. Highway 30. Areas along the U.S. Highway 20 corridor, however, remained under a blanket of dense fog through the day and into the next morning. Fog finally lifted around mid morning on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 14, 5:44 AM CST, 16 minutes earlier.

Area forecast discussion, Dec 14, 5:44 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
544 AM CST SUN DEC 14 2014

.SYNOPSIS...
ISSUED AT 340 AM CST SUN DEC 14 2014

WARM FRONT CONTINUES TO LIFT NORTHWARD THROUGH THE CWA WITH
SOUTHERLY WINDS KEEPING TEMPERATURES ON THE MILD SIDE...IN THE 40S
AT 3 AM. VISIBILITIES WERE MAINLY IN THE 1 TO 5 MILE RANGE WITH
LOW STRATUS COVERING MUCH OF THE MIDDLE OF THE COUNTRY.

3 AM TEMPERATURES WERE IN THE 50S FROM SIOUX FALLS TO DES MOINES
SOUTHWARD TO THE SOUTHERN PLAINS...WITH SOME LOWER 60S IN TX.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 340 AM CST SUN DEC 14 2014

HEADLINES...LOOKING AT WEBCAMS/SURFACE OBS THE VISIBILITIES
CONTINUE TO IMPROVE TO ABOVE 1 MILE SO HAVE CANCELED THE DENSE FOG
ADVISORY FOR OUR FAR NORTHERN CWA. ANY PATCHY DENSE FOG CAN BE HANDLED
WITH A SPECIAL WEATHER STATEMENT IF NEEDED.

TODAY...SHARP NEGATIVELY-TILTED UPPER LEVEL TROUGH COMING OUT OF
THE ROCKIES WILL EVOLVE INTO A CLOSED LOW AS IT PUSHES INTO THE
SOUTHERN PLAINS. SOUTHERLY WINDS AHEAD OF THIS STRONG SYSTEM WILL
PUMP UNSEASONABLY WARM TEMPERATURES INTO THE DVN CWA...AND WE WILL
BE SOLIDLY IN THE WARM SECTOR. AREAS OF FOG CAN BE EXPECTED THIS
MORNING BUT WITHOUT ANY FORCING I HAVE REMOVED MENTION OF DRIZZLE.
THIS WILL BE ANOTHER DAY OF WIDESPREAD STRATUS WITH THE POSSIBILITY
OF A FEW BREAKS IN THE OVERCAST THIS AFTERNOON. DESPITE THE CLOUDS
THIS WILL BE A WARM DAY FOR MID DECEMBER STANDARDS...WITH HIGHS IN
THE 50S MOST LOCATIONS. OUR FAR SW CWA WILL BE APPROACHING 60.
WHILE NOT EXPECTING ANY RECORDS TO BE BROKEN IT WILL BE CLOSE AT
KDBQ/KCID. SEE CLIMATE SECTION BELOW.

TONIGHT...DRY THIS EVENING THEN STACKED UPPER LOW WILL BE TRACKING
ACROSS KANSAS. OPERATIONAL MODELS SIMILAR IN DEPICTING A WARM
CONVEYOR BELT OF DEEP MOISTURE PUSHING INTO OUR SW CWA AFTER
MIDNIGHT. POPS HAVE BEEN RAISED EVEN FURTHER THERE. PRECIPITABLE
WATERS INCREASE TO NEAR 1 INCH BY MORNING IN OUR SW. IN OUR NE CWA
IT SHOULD REMAIN DRY. LOOKS TOO STABLE FOR ANY THUNDER SO DID NOT
MENTION IN GRIDS. ANOTHER MILD NIGHT WITH LOWS IN THE 40S.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 340 AM CST SUN DEC 14 2014

MILD WITH RAIN MONDAY... THEN NEAR NORMAL AND MAINLY DRY.

VERTICALLY STACKED /OCCLUDED/ STORM SYSTEM TO MOVE ACROSS THE REGION
MONDAY NGT INTO EARLY TUE. ARCING MOIST CONVEYOR (DENOTED BY AXIS
OF SURGING PWATS TO AROUND 1 INCH OR 2 STANDARD DEVIATIONS ABOVE
NORMAL) COUPLED WITH DIVERGENCE ALOFT ATTENDANT TO LEFT EXIT REGION
OF SOUTHERN PLAINS TO LOWER MISSISSIPPI VLY JET EXPECTED TO FUEL
BAND OF RAIN OR SHOWERS LIFTING FROM SOUTH TO NORTH ACROSS THE CWA
MONDAY. THE FORCING PEAKS ACROSS SOUTHERN CWA MONDAY AM... THEREFORE
ANTICIPATE THE BAND OF RAIN TO GRADUALLY WEAKEN AS IT LIFTS NORTHWARD
MONDAY. THEN... ANTICIPATE SECONDARY AREA OF RAIN OR SHOWERS TO
DEVELOP MONDAY AFTN CLOSER TO VERTICALLY STACKED LOW AND MOVE ACROSS
PORTIONS OF CWA THROUGH MONDAY EVE. DESPITE PWATS 2+ STANDARD DEVIATIONS
ABOVE NORMAL... DURATION OF FORCING AT ANY ONE LOCATION SHOULD LIMIT
RAINFALL TO MOSTLY LIGHT AMOUNTS OF 0.25 INCH OR LESS... BUT EXPECT TO
SEE SOME AREAS OF MODERATE AMOUNTS OF 0.30 TO 0.60 INCH. SOME POTENTIAL
FOR BRIEF TRANSITION PERIOD OF A LIGHT WINTRY MIX TO SNOW LATE
MONDAY NGT INTO EARLY TUE AM... MAINLY NORTH OF I-80 AND ESPECIALLY
PORTIONS OF NORTHEAST IA WITH COLD CONVEYOR AND WEAKENING DEFORMATION
ZONE.

TUESDAY AND TUESDAY NIGHT...ANY LIGHT RAIN OR LIGHT SNOW LOOKS TO
TAPER OFF TUESDAY AM WITH BOUT OF MID LEVEL SUBSIDENCE BETWEEN
DEPARTING SYSTEM AND NORTHERN STREAM SYSTEM OVER UPPER MIDWEST AND
NORTHERN GREAT LAKES. THIS MAY RESULT IN SOME BREAKS IN CLOUDS AND
PEAKS OF SUNSHINE TUESDAY AFTN. TEMPS COULD REBOUND A FEW DEGS
AS RESULT OF ANY SUNSHINE... BUT OVERALL EXPECT NEARLY STEADY TEMPS
TUESDAY AND MAINLY IN THE 30S WITH BRISK NORTHWEST WINDS 10-20+ MPH.
TUESDAY NIGHT LOOKS TO BE DRY AND COLD WITH DECREASING CYCLONIC FLOW
BETWEEN DEPARTING GREAT LAKES SYSTEM AND INCOMING HIGH PRESSURE. THE
INCREASING SUBSIDENCE IS LIKELY TO BRING AT LEAST PARTIAL CLEARING
TUESDAY NGT ALLOWING LOWS TO DIP DOWN INTO THE UPPER TEENS TO MID 20S.

WEDNESDAY AND WEDNESDAY NIGHT...CONTINUED DRY WITH SURFACE HIGH PRESSURE
IN CONTROL. TEMPS TO BE NEAR NORMAL WITH HIGHS AROUND 30 OR L30S
AND LOWS IN THE TEENS TO AROUND 20.

THURSDAY THROUGH SATURDAY...SPLIT FLOW PATTERN ALOFT SET TO DOMINATE
AND TYPICALLY THIS IS A DRIER AND NEAR NORMAL TEMP REGIME FOR THE
REGION. WILL HAVE TO KEEP WATCH THOUGH ON THE TRACK OF EJECTING SOUTHERN
STREAM SYSTEM LATE WEEK INTO THE WEEKEND. DUE TO THE SPLIT FLOW PATTERN
THE MEDIUM RANGE MODELS CONTINUE TO STRUGGLE WITH TRACK AND TIMING OF
THIS SYSTEM. OPERATIONAL GFS APPEARS TO BE FURTHER NORTH AND STRONGER
OUTLIER COMPARED WITH ENSEMBLE MEAN WHICH SUPPORTIVE OF FURTHER SOUTH
TRACK FROM LOWER MISSISSIPPI VLY TO OHIO VLY WHICH IS CLOSE TO 00Z
ECMWF TRACK AND ALSO HAS SOME SUPPORT FROM GEM AND UKMET AT 144 HRS.
THIS MORE SOUTHERLY TRACK THOUGH COULD STILL RESULT IN THE SOUTHERN
CWA POTENTIALLY BEING BRUSHED BY SOME LIGHT SNOW AT SOME POINT IN THE
THU-SAT TIMEFRAME.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 542 AM CST SUN DEC 14 2014

IFR/LIFR IN STRATUS/FOG THIS MORNING THEN MAINLY MVFR/LOCAL IFR CONDS
THIS AFTERNOON INTO TONIGHT. SOUTHEAST TO SOUTH WINDS AROUND 10 KNOTS
OR LESS.

&&

.CLIMATE...
ISSUED AT 300 AM CST SUN DEC 14 2014

RECORD HIGHS FOR DECEMBER 14...

MOLINE.........61 IN 1975
CEDAR RAPIDS...58 IN 2006
DUBUQUE........55 IN 1975
BURLINGTON.....62 IN 2008

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...05
AVIATION...HAASE
CLIMATE...HAASE
Hazardous weather outlook, Dec 14, 3:53 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 AM CST SUN DEC 14 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
353 AM CST SUN DEC 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG CAN BE EXPECTED THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE/MCCLURE

In the hours before

Special weather statement, Dec 14, 5:04 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 AM CST SUN DEC 14 2014

IAZ040>042-051>054-066-ILZ001-002-007-141400-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-CLINTON-
JO DAVIESS-STEPHENSON-CARROLL-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...CLINTON...GALENA...
FREEPORT...MOUNT CARROLL
504 AM CST SUN DEC 14 2014

...AREAS OF DENSE FOG THIS MORNING...

AREAS OF DENSE FOG WILL BE ACROSS PORTIONS OF EASTERN IOWA AND
NORTHWEST ILLINOIS THIS MORNING. AT SOME LOCATIONS VISIBILITIES
WILL BE AROUND 1/4 MILE WHILE OTHER SPOTS HAVE VISIBILITIES IN THE
1 TO 3 MILE RANGE. THE FOGGY CONDITIONS SHOULD BEGIN TO IMPROVE
BY MID TO LATE MORNING.

MOTORISTS SHOULD DRIVE WITH EXTRA CAUTION AND ALLOW ADDITIONAL
TRAVEL TIME. USE LOW BEAMS...REDUCE SPEED...AND ALLOW FOR PLENTY
OF ROOM BETWEEN YOU AND OTHER VEHICLES.

IAZ089-099-ILZ025-026-034-035-MOZ010-141400-
DES MOINES-LEE-HENDERSON-WARREN-HANCOCK-MCDONOUGH-CLARK-
INCLUDING THE CITIES OF...BURLINGTON...FORT MADISON...OQUAWKA...
MONMOUTH...CARTHAGE...MACOMB...KAHOKA
504 AM CST SUN DEC 14 2014

...AREAS OF DENSE FOG THIS MORNING...

AREAS OF DENSE FOG WILL BE ACROSS PORTIONS OF SOUTHEAST IOWA...
WESTERN ILLINOIS AND EXTREME NORTHEAST MISSOURI THIS MORNING. AT
SOME LOCATIONS VISIBILITIES WILL BE AROUND 1/4 MILE WHILE OTHER
SPOTS HAVE VISIBILITIES IN THE 1 TO 3 MILE RANGE. THE FOGGY
CONDITIONS SHOULD BEGIN TO IMPROVE BY MID TO LATE MORNING.

MOTORISTS SHOULD DRIVE WITH EXTRA CAUTION AND ALLOW ADDITIONAL
TRAVEL TIME. USE LOW BEAMS...REDUCE SPEED...AND ALLOW FOR PLENTY
OF ROOM BETWEEN YOU AND OTHER VEHICLES.

HAASE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Stephenson

When
December 14, 6:00 AM CST to December 15, 12:00 PM CST
Where
Stephenson forecast zone
Reported by
AWOS
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Dense Fog, Jo Daviess

When
December 14, 6:00 AM CST to December 15, 12:00 PM CST
Where
Jo Daviess forecast zone
Reported by
AWOS
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546638, 546639.